Alert archive / Kansas / Red Flag Warnings in 2016
Red Flag Warning 17, NWS Topeka, KS
NWS Topeka, KS issued this red flag warning at Apr 7, 2016, 4:49 AM CDT for 23 counties in Kansas. It took effect at Apr 7, 2016, 12:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 7, 2016, 4:49 AM CDT (09:49 UTC)
- In effect from
- Apr 7, 2016, 12:00 PM CDT
- Expired
- Apr 7, 2016, 8:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Topeka, KS
All 23 counties
Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 09:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 9.8 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2525 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 183 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
511 WWUS83 KTOP 070949 RFWTOP URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 449 AM CDT THU APR 7 2016 KSZ008>010-020>023-034>039-054>056-058-059-072130- /O.UPG.KTOP.FW.A.0009.160407T1700Z-160408T0100Z/ /O.NEW.KTOP.FW.W.0017.160407T1700Z-160408T0100Z/ REPUBLIC-WASHINGTON-MARSHALL-CLOUD-CLAY-RILEY-POTTAWATOMIE-OTTAWA- DICKINSON-GEARY-MORRIS-WABAUNSEE-SHAWNEE-LYON-OSAGE-FRANKLIN- COFFEY-ANDERSON- 449 AM CDT THU APR 7 2016 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS EVENING FOR GUSTY WINDS...LOW RELATIVE HUMIDITY...AND DRY FUELS FOR FIRE WEATHER ZONES 008...009... 010...020...021...022...023... 034...035...036...037...038...039...054...055...056...058 AND 059... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A FIRE WEATHER WATCH...WHICH IS IN EFFECT FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING. * AFFECTED AREA...FIRE WEATHER ZONES 008...009...020...021... 022...023...034...035...036...037...038 AND 054. * WIND...NORTHWEST WINDS WILL BE SUSTAINED AROUND 30 MPH WITH GUSTS COMMONLY FROM 40 TO 45 MPH. * HUMIDITY...MINIMUM HUMIDITY VALUES FROM 17 TO 23 PERCENT. * IMPACTS...ANY FIRES ARE LIKELY TO START QUICKLY...SPREAD FURIOUSLY AND BURN INTENSELY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE RED FLAG WARNINGS. ALL OUTDOOR BURNING SHOULD BE AVOIDED. && PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ KSZ011-012-024-026-040-072130- /O.NEW.KTOP.FW.W.0017.160407T1700Z-160408T0100Z/ NEMAHA-BROWN-JACKSON-JEFFERSON-DOUGLAS- 449 AM CDT THU APR 7 2016 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS EVENING FOR GUSTY WINDS...LOW RELATIVE HUMIDITY...AND DRY FUELS FOR FIRE WEATHER ZONES 011...012...024...026 AND 040... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS EVENING. * AFFECTED AREA...FIRE WEATHER ZONES 011...012...024...026 AND 040. * WIND...NORTHWEST WINDS WILL BE SUSTAINED AROUND 30 MPH WITH GUSTS COMMONLY FROM 40 TO 45 MPH. * HUMIDITY...MINIMUM HUMIDITY VALUES FROM 17 TO 23 PERCENT. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$
2 follow-up statements
702 WWUS83 KTOP 072042 RFWTOP URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 342 PM CDT THU APR 7 2016 KSZ008>012-020>024-026-034>040-054>056-058-059-080100- /O.CON.KTOP.FW.W.0017.000000T0000Z-160408T0100Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 342 PM CDT THU APR 7 2016 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR GUSTY WINDS...LOW RELATIVE HUMIDITY...AND DRY FUELS FOR FIRE WEATHER ZONES 008...009...010... 011...012...020...021...022...023...024...026...034...035...036... 037...038...039...040...054...055...056...058 AND 059... * AFFECTED AREA...FIRE WEATHER ZONES 011...012...024...026 AND 040. * WIND...NORTHWEST WINDS WILL BE SUSTAINED AROUND 30 MPH WITH GUSTS COMMONLY FROM 45 TO 50 MPH. * HUMIDITY...MINIMUM HUMIDITY VALUES FROM 18 TO 24 PERCENT. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$
776 WWUS83 KTOP 080033 RFWTOP URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 733 PM CDT THU APR 7 2016 KSZ008>012-020>024-026-034>040-054>056-058-059-080145- /O.EXP.KTOP.FW.W.0017.000000T0000Z-160408T0100Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 733 PM CDT THU APR 7 2016 ...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR FIRE WEATHER ZONES 008...009...010...011...012...020...021...022...023 024...026...034...035...036...037...038...039...040...054...055 056...058 AND 059... WINDS WILL CALM DOWN EARLY THIS EVENING AS RELATIVE HUMIDITY VALUES RECOVER. THEREFORE THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE AT 8 PM. $$ WOLTERS
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Apr 7, 3:47 AM CDT, 1 hour 2 minutes earlier.
Area forecast discussion, Apr 7, 3:47 AM CDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION National Weather Service Topeka KS 347 AM CDT THU APR 7 2016 .SHORT TERM...(Today and Tonight) Issued at 343 AM CDT THU APR 7 2016 Quick northwest flow aloft continues this morning with upper wave diving southeast out of Saskatchewan and eastern North Dakota. Mid level winds backed somewhat over central portions of Nebraska and Kansas for some frontogenesis to develop and some sprinkles to result. This area of forcing was exiting the area early this morning. Weak cold air advection occurs in the lower levels early this morning as the northern wave continues southeast, but stronger cooling aloft leads to very steep lapse rates with good insolation as weak subsidence occurs aloft. Mid/upper winds will be on the strong side with 500mb speeds near 100kt and 700mb speeds near 50k, and some guidance shows mixing depths into this range. The challenge will be how much of this wind reaches the surface and guidance varies considerably on this. Going near the middle of most guidance brings values to near 40kt with sustained values around 26kt, both right at Advisory levels. Given the amount of wind aloft, will err on the side of caution. Despite the cooler airmass, have kept highs near Wednesday's levels given the extreme mixing. Weak high pressure builds in at the surface tonight for rapidly weakening speeds this evening and lows mainly in the mid 30s. Will need to watch specifics of temps and winds for frost potential tonight but a widespread/long- lived event looks unlikely. .LONG TERM...(Friday through Wednesday) Issued at 343 AM CDT THU APR 7 2016 Will need to keep an eye on Friday for fire weather concerns. Current forecast has winds near criteria in the northeast not juxtaposed with the lower RH values out west. Still getting some very high fire danger but so far staying out of the extreme category. Highs rise into the 60s. Next concern is for overnight low temps on Friday night. Will be a race between incoming cloud cover from the southwest, how fast the winds can diminish and how much cold air makes it south before the clouds come in. Current guidance and forecast have temperatures just below freezing north of a line from Lawrence to Washington. Not quite confident enough for an advisory or warning at this time. Temperatures warm back into the 60s on Saturday before the next shortwave lifts out of the southwest Sat nite and brings a slight chance for some thunder. Timing of the incoming front from the northwest will impact chances for thunder on Sunday, with better chances Sunday night into early Monday as the front and upper systems move through. Tuesday and Wednesday look to bring mainly dry conditions and highs in the 60s, with storm track later Wednesday still different between EC/GFS. && .AVIATION...(For the 06Z TAFS through 06Z Friday) Issued at 1138 PM CDT WED APR 6 2016 VFR conditions are expected to persist due to dry air in low levels and no significant moisture advection. && .FIRE WEATHER... Issued at 343 AM CDT THU APR 7 2016 Northwest flow through much of the atmosphere is keeping humidity values low and temps close to normal. Very steep lapse rates through b10000 feet AGL leads to strong wind potential for the late morning and afternoon hours. These combined conditions lead to another day of Red Flag conditions for most if not all of the area. RH values may remain above 20% in the far east but given sustained speeds around 30 mph and gusts to around 45 mph, will include the entire area. && .TOP Watches/Warnings/Advisories... Red Flag Warning from noon today to 8 PM CDT this evening for KSZ008>012-020>024-026-034>040-054>056-058-059. Wind Advisory from noon today to 7 PM CDT this evening for KSZ008>012-020>024-026-034>040-054>056-058-059. && SHORT TERM...65 LONG TERM...67 AVIATION...Wolters FIRE WEATHER...65
Hazardous weather outlook, Apr 6, 3:10 PM CDT, 13 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 310 PM CDT WED APR 6 2016 KSZ008>012-020>024-026-034>040-054>056-058-059-072015- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 310 PM CDT WED APR 6 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. A RED FLAG WARNING IS IN EFFECT FOR THIS AFTERNOON...FOR AN AREA GENERALLY ALONG AND WEST OF A WASHINGTON...TO WABAUNSEE...TO LYON COUNTY LINE. NORTHWEST WINDS OF 20 TO 30 MPH ARE EXPECTED TO DEVELOP...ALONG WITH RELATIVE HUMIDITY VALUES DROPPING TOWARD 20 PERCENT. AS GRASSES DRY OUT THIS AFTERNOON...THE POTENTIAL FOR EXTREME FIRE BEHAVIOR RETURNS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A FIRE WEATHER WATCH IS IN EFFECT FOR THURSDAY AFTERNOON FOR AREAS ALONG AND SOUTHWEST OF A LINE FROM MARSHALL...TO SHAWNEE...TO FRANKLIN COUNTY. THERE IS THE POTENTIAL FOR FREEZING TEMPERATURES FOR PORTIONS OF NORTHEAST KANSAS FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 7, 3:45 AM CDT | Wind Advisory | TOP | Anderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more | 15 hr |
Nearby
Red Flag Warnings in Kansas, 2016Every red flag warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.